Meds and you

01 December 2010

Take as directed

Find out why it's a very bad idea to stray from the correct dosages of prescribed medicine, or not to finish a specific course of treatment.


Have you ever stopped taking a prescribed medicine before you should? HELEN SIGNY of READER'S DIGEST found out why playing doctor is a dangerous game.

Ryan Tomkins had been on asthma medication for as long as he could remember, but he never let his condition slow him down.

Two years ago, the active 19-year-old was playing sport, had a great job and loved his girlfriend. Then one night he called his mother, Lenore Miller, to pick him up early from a party because he didn’t feel well. She took one look at him and took him straight to hospital. On the way she asked whether he’d been taking his asthma preventer. “It ran out a few weeks ago,” he admitted to her.

At the hospital, Ryan’s treatment with a nebuliser went well initially, but a couple of hours later Lenore was called back. He was in respiratory arrest – his lungs had stopped working and he suffered brain injury through lack of oxygen. After a week on life support, Ryan died.

“The doctor in intensive care told me it is quite common to see young people with diabetes or asthma who are just so sick of taking medication that they stop,” says Lenore. “As most parents of teenagers know, nagging them doesn’t help. But it’s so important for teenagers to realise that their medication does make a difference and not taking it is extremely risky. Ryan never realised how serious his asthma could be.”

We might ditch our medicines for any number of reasons: we dislike the side effects; we feel better; we don’t feel better; we can’t afford the pills; we simply forget. But the risks of stopping suddenly are real: not only might your condition flare up, but also, ceasing some medications abruptly can bring on serious withdrawal symptoms.

A 2003 report by the World Health Organisation revealed that around 50% of medicines are not taken as prescribed. The most common reason given for not sticking with treatment is forgetfulness. Other reasons include the cost of treatment, inconvenience and the risk of side effects.

Here are some common reasons for stopping a medicine and what you should know before you do.

“But I was feeling fine”

Tony Wynd accepted that taking antidepressants was a part of life after he’d suffered several episodes of depression and anxiety due to work-related stress. A financial planner, his illness had stopped him working for a year. Then he was given the opportunity to visit Papua New Guinea.

Removed from the stresses of home, the then-47-year-old looked out of his window at another beautiful day in the tropics and decided not to take his daily pill. He felt so happy, he reasoned, that he didn’t really need it.

“My mistake was mistaking the change of scenery for a cure – it wasn’t,” he says. Tony didn’t notice his descent back into depression, but his family did. A couple of weeks later he found himself staring at the sea, ready to wade in and never come out.

Now having switched another medication under the guidance of his doctor, it’s not a mistake Tony will make again. “My doctor was horrified I’d come off my antidepressants cold turkey,” says Tony. “What I’ve learnt is you need to work closely with your medical professional and find the medication that suits you – and don’t make any changes without consulting them.”

Bottom line sometimes medication can work so well that we forget the reason we’re taking it. Coming off antidepressants needs to be managed by a medical professional. If you’ve been taking them for a while and stop abruptly, you have a 10-15% chance of suffering side effects such as dizziness, anxiety, tingling in the periphery, electric shocks or confusion, says associate professor Michael Baigent, clinical advisor to the Australian depression initiative Beyond Blue.

With medication for cholesterol or diabetes, you might not realise how bad your condition is if you stopped; with antibiotics, you need to finish the course to make sure all the bacteria have been killed.

Always ask your doctor how long you need to take a prescribed medication, and check the consumer information inside the packet for possible reactions to stopping.

“I didn’t like the side effects”

Chiropractor Brett Grant had been on medication for epilepsy since he was 11. By 27 he was sick of the dark, suicidal thoughts that some of them gave him. So he set about changing his lifestyle – reducing work stress, exercising and dieting, and using chiropractic care to control his condition.

Everything went well for ten years. But in 2007, possibly due to work stress, he had a epileptic seizure while driving. Luckily, no-one was hurt, but Brett knew it was time to revisit the doctor.

After trying several treatments, he’s now found a medication that doesn’t give him severe side effects. And while he still thinks lifestyle modification can often be a better option than drugs, he urges caution.

“Are you going to benefit if you come off it? Do you have a long-term plan? It’s all about quality of life.”

Bottom line you don’t have to stop medication to get rid of unpleasant side effects. A lower dose or switching to another drug can help.

“I didn’t want to get addicted”

Sleeping pills were the perfect solution to a long flight from South Africa, thought Len van der Westhuizen. He used them for the journey, then carried on taking them to cope with the jet lag. By the time he was back home he couldn’t sleep without them. “What goes through your head as you lie awake at night is, I’m going to go straight back tomorrow to get another prescription,” he says. “But then I just said, ‘Nah.’”

Len stopped the pills cold turkey and went through several days of deep depression and sleepless nights before the effects of the sleeping pills lifted.

Bottom line your body could react to the medication not being there if you stop suddenly. If you’ve been taking sleeping pills for more than ten days in a row, for example, you are likely to suffer from insomnia for a while until your body readjusts to not having them.

But that doesn’t mean you should jump to the conclusion that you’re addicted, says Dr Lynn Weekes, CEO of the National Prescribing Service in Australia.

“If you need to take a medication long term and the dose isn’t changing, you don’t need to worry about addiction. But if it’s going up frequently or you’re taking it earlier in the day, it may be getting out of control.”

“It was too expensive”

Michael Dodd, a 55-year-old retired pastor, has been a type 2 diabetic for about 15 years. He has to inject insulin regularly, is on dialysis every other day, and has to take a range of medications for his high blood pressure. Before his retirement qualified him for an Australian disability pension, Michael’s meds were costing A$90 (R636) a month – a figure that was often beyond his budget.

“I’d juggle my medications because I couldn’t afford them,” he says.

“Either my blood pressure was high because I wasn’t taking my medications, or I’d neglect my diabetes because sometimes I couldn’t afford the insulin.”

Now, his medications cost A$5.50 each, and he receives some of his diabetes and dialysis treatment for free. “The price adds up, but I can’t complain,” he says.

Bottom line If you are having trouble meeting the bills for your prescribed medications, speak to your doctor. Given a breakdown of your financial situation he or she might be able to suggest if you’re eligible for any medical expenses rebates and/or subsidies.

If you can’t afford all your medications, again talk to your doctor. He or she can work out which one has the least benefit, or may be able to prescribe a medication that combines two treatments in one tablet. You can also ask for cheaper generic medicines at your pharmacy.

“I heard about a new study”

Anne Halliday, a 53-year-old solicitor, had heard that hormone replacement therapy (HRT) could place her at greater risk of breast cancer. Prescribed HRT to cope with her very distressing menopause symptoms, including hot flushes, memory loss and headaches, she wanted out.

“I came off HRT after two years,” she says. “Then after six months I realised I couldn’t cope. I had hot flushes again, I was struggling with the headaches and I was finding it hard to concentrate at work due to the memory loss.”

Natural therapies didn’t help, so eventually Anne started taking HRT again. A couple of years later, when she was told she shouldn’t stay on HRT for more than five years, she again tried to stop, but the same symptoms of hot flushes and headaches reoccured.

Bottom line The studies can be misleading. The side effects of HRT were highlighted by a large US trial, the Women’s Health Initiative (WHI), but the media coverage of its findings didn’t tell the whole story. HRT can actually be protective against disease in younger women, says Dr Elizabeth Farrell, an expert in women’s health.

Headlines with new information about drugs can be alarming, but don’t panic. Data from clinical trials is often complex and hard to interpret in a short news report.

No matter how hyped or disturbing the headline, it’s safer to check with your doctor first about when and how to stop any medication

For more information

For queries or complaints related to medicine you’re taking, contact the Medicines Control Council toll free on 0800 00 5340.

(This is an edited version of an article that originally appeared in the January 2010 edition of Reader's Digest magazine. For more information, or to subscribe to the magazine, visit


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.